Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Trying to conceive. Got toradol shot due to migraine. Will this affect the chances of pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
My husband and I are trying to conceive. I got my LH surge on day 10 of my cycle, and on day 11 I had to go in for a Toradol shot due to an extreme migraine. Did this destroy my chances of getting pregnant this cycle?
Posted Sun, 3 Mar 2013 in Getting Pregnant
Answered by Dr. Shanti Vennam 59 minutes later

Thanks for writing to us.

Toradol (Ketorolac Tromethamine) inhibits the cyclooxygenase/prostaglandin synthesis.

Follicular synthesis of prostaglandins is markedly and obligatorily increased prior to ovulation, triggered by the pre-ovulatory surge of gonadotrophins; the cyclooxygenase enzyme (COX2) is a key rate-limiting step in the biosynthesis of prostaglandins. Prostaglandins are necessary for ovulation to occur. Any inhibition, by any means, can result in failure of ovulation; a normal cycle can occur without any evidence of release of ovum.

As you had to have the drug soon after the LH surge, it is likely that ovulation could fail in this cycle. Ovulation usually occurs 24-36 hours after the LH surge. If your drug intake happens to fall outside this range, your chances of ovulation in this cycle are good. You can observe this through a follicular study, LH levels, basal body temperature and so on.

Ketorolac is a category C drug and hence has to be used with utmost caution during pregnancy or when contemplating pregnancy. Use of this drug in late pregnancy has been shown to cause premature closure of the ductus arteriosus in the fetus.

Hope the reason for the loss of the earlier pregnancy has been fully elicited and the baby examined and a post mortem done to evaluate the cause of death. You may also be checked for any significant hindrances to your future chances of conception following that pregnancy, like tubal blocks, pelvic infections, cervical incompetence and so on.

Hope I have clarified your query. If you need any further clarifications, please feel free to ask. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Trying to conceive. Got toradol shot due to migraine. Will this affect the chances of pregnancy? 24 minutes later
Thank you. The loss of my earlier pregnancy was due to our baby having severe hydrocephalus. After testing they stated it was not caused by genetics or infection, that it was a "fluke" in development. So, should I believe that this cycle is probably going to fail due to the Toradol injection? Also, I did not develop any infections after the loss, but is there a chance my tubes could have been damaged?
Answered by Dr. Shanti Vennam 25 minutes later

Thanks for writing back.

Tubal damage is unlikely if there is no infection, yet if you fail to conceive after another 6 months, you can have a tubal patency test done as part of a routine work up.

For now, it cannot be said for sure that your injection suppressed ovulation in this cycle. As I said, it can only be seen through a follow up study in the cycle. Follicular study, serial study of the LH and oestradiol levels, Ultrasound is confirmatory.

Overall risk of recurrence of hydrocephalus has been reported to be only 2%; it is negligible without any genetic prediposition or chromosomal anomalies. So do not worry about that.

Hope I have made it clear. If you need any further clarification, please feel free and ask. I will be happy to answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor